Propylthiouracyl-induced severe liver toxicity: an indication for alanine aminotransferase monitoring?

Details

Serval ID
serval:BIB_70C6AE7821E4
Type
Article: article from journal or magazin.
Publication sub-type
Case report (case report): feedback on an observation with a short commentary.
Collection
Publications
Title
Propylthiouracyl-induced severe liver toxicity: an indication for alanine aminotransferase monitoring?
Journal
World Journal of Gastroenterology
Author(s)
Benyounes M., Sempoux C., Daumerie C., Rahier J., Geubel A.P.
ISSN
1007-9327 (Print)
ISSN-L
1007-9327
Publication state
Published
Issued date
2006
Peer-reviewed
Oui
Volume
12
Number
38
Pages
6232-6234
Language
english
Notes
Publication types: Case Reports ; Journal ArticlePublication Status: ppublish
Abstract
Propylthiouracyl (PTU)-related liver toxicity is likely to occur in about 1% of treated patients. In case of acute or subacute hepatitis, liver failure may occur in about one third. We report two further cases of PTU-induced subacute hepatitis, in whom the delay between occurrence of liver damage after the initiation of treatment, the underestimation of its severity and the delayed withdrawal of the drug were all likely responsible for liver failure. The high incidence of liver toxicity related to PTU, its potential severity and delayed occurrence after initiation of treatment are in favor of monthly alanine aminotransferase monitoring, at least during the first six months of therapy.
Keywords
Adult, Alanine Transaminase/metabolism, Antithyroid Agents/adverse effects, Drug-Induced Liver Injury/etiology, Female, Humans, Liver/drug effects, Liver Failure/etiology, Propylthiouracil/adverse effects
Pubmed
Web of science
Create date
20/10/2016 16:11
Last modification date
20/08/2019 14:29
Usage data